Antimicrobial associated diarrhoea in the horse. Part 1: Overview, pathogenesis and risk factors

Research output: Contribution to journalLiterature reviewpeer-review

Abstract

Antimicrobial associated diarrhoea (AAD) is the most commonly recognised adverse effect at antimicrobial treatment in horses, although its incidence is probably low given the frequency of antimicrobial administration. Clinical signs vary from transient self-limiting diarrhoea to rapidly fatal toxic enterocolitis. AAD prolongs the duration of hospitalisation, increases diagnostic and therapeutic costs, and was associated with a lower case survival rate than other types of acute diarrhoea in one study. Virtually all antimicrobials have been Implicated in AAD, but some pose a greater risk than others.

Original languageEnglish
Pages (from-to)610-616
Number of pages7
JournalEquine Veterinary Education
Volume21
Issue number11
DOIs
Publication statusPublished - Nov 2009

Cite this